CSN Login
Members Online: 12

Post radiation brain necrosis

HopeLoveFaith516
Posts: 9
Joined: Jul 2011

Does anyone have experience with radiation necrosis? My husband was diagnosed with inoperable AA III last November. He underwent radiation/Temodar. Had serious consequences with brain swelling after the radiation (and steroid taper)in February (so much swelling doctors couldn't even see the tumor). First round of Temodar was withheld until swelling under control. Then, pathology on biopsy showed that his tumor was unresponsive to Temodar. We started Avastin. Initially, had a great response and it looked like the tumor was being controlled/reduced. Then, last MRI showed activity again and the doctors are uncertain if it is new brain tumor or radiation necrosis (again, this was after a steroid taper and there is swelling again in the frontal lobe of his brain). I'm told radiation necrosis is the lesser of two evils but I don't know anything about it. My husband's memory/concentration has deteriorated rapidly. Does anyone have any experience like this? The doctors have put him back on the Decadron which neither of us is happy about, but you have to do what you have to do. In the meantime, all treatment is on hold until PET scan results can help determine exactly what is going on. Any information is greatly appreciated! Thank you and God Bless!

DistancerunnerXC's picture
DistancerunnerXC
Posts: 44
Joined: Mar 2011

With aplogies, i won't go into my wifes experience again..but just like th study from MD Anderson indicated, it happen almost exactly one year after the last radiation treatment and it has been devatating.
WORSE THAN THE CANCER.
My wife now walks around with hair that looks like "curly" from the 3 stoges and permanantely wears an expression like Otis Campbell, the drunk on Andy Griffith..
It has been terrible.
Look for anything on the MRI's that saus "treatment effect" or "T2 Flair" and the NO says.."Nothing to worry about, just treatment effect"

Yes, there is something to worry about. (No offense to any NO's out there.)

palmyrafan's picture
palmyrafan
Posts: 398
Joined: Mar 2011

Hey there, I ams orry to hear about your husband.

The only thing I would say is to please be careful of the Decadron. It is extremely difficult to taper down from and when on it, there are many people, myself included, who experienced steroid psychosis. I was actually switched from Decadron to Prednisone and the side effects are minimal on it.

You will be in my thoughts and prayers.

Peace,
Teresa

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network